Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


procrit to boost Hgb, on Pegcombo
Mar 13, 2002

Hgb down to 10.1, will procrit boost my counts, that I might be able to keep medcine amounts at full strength(Peginterferon/Ribavirin)

Response from Dr. Frascino

Hello,

Peg Interferon plus ribavirin is quickly becoming the treatment of choice for chronic hepatitis C infection. The best results are seen in folks who can tolerate full-strength treatment. However, Peg Interferon/ribavirin can induce significant anemia - called reversible hemolytic anemia. This is primarily due to the ribavirin component.

Recent studies have shown that the use of Procrit (40,000 units once weekly) is highly effective in treating this type of drug-induced anemia. The studies showed also that patients receiving Procrit (compared to those not being treated with Procrit) were able to maintain a significantly higher dose of ribavirin. This higher ribavirin dosing is correlated with improved outcome, i.e. cure or a "sustained virologic response," which means the virus is well suppressed.

So, can Procrit treat your Peg interferon/ribavirin-induced anemia? Absolutely. Will it allow you to stay on the full-strength dosage? I certainly hope so. It's definitely worth a try. Procrit has essentially no side effects and no drug interactions. It's self-administered once per week with a small injection just under the skin. Your hemoglobin is down to 10.1. I'd suggest you get started on Procrit right away. Hang in there. Help is on the way!

Dr. Bob


Previous
Question about your answer about high hemoglobin
Next
Extremely Tired and Scared

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement